Thursday, April 19, 2018

Multi-State Cluster Of Coagulopathy Associated With Synthetic Cannabinoids Continues

Credit Illinois Department of Public Health





















#13,278


While the vast majority of cases continue to be reported from central Illinois and the Chicago region, cases of severe hemorrhage linked to Spice/K2/`Fake Weed' use in other states continues to rise. 
Spice already had a pretty nasty reputation among mental health professionals and ER staff before these severe cases of bleeding began to appear a little over a month ago.
A few past blogs include:
First, yesterday's update from the IDPH, then we'll move on to Maryland, Indiana and Wisconsin.

Synthetic Cannabinoids 
As of April 18, 2018, IDPH has received reports of 141 cases, including three deaths, linked to an outbreak, since March 7, 2018; cases report using synthetic cannabinoid products before suffering from severe bleeding.

***Numbers are provisional and subject to change; IDPH will update the website everyday at 1:30pm, for the duration of the outbreak***


ases report acquiring the synthetic cannabinoid products in counties across the state.  Individuals reported obtaining contaminated synthetic cannabinoid products (i.e., K2, spice, synthetic marijuana, and legal weed) from convenience stores, dealers, and friends.   
If you have purchased any of this product in the past month, do not use it.  If you have used any of these products, and start experiencing severe, unexplained bleeding or bruising, please have someone take you to the hospital immediately or call 911. Do not walk or drive yourself. Tell your health care providers about the possible link between your symptoms and synthetic cannabinoid use.

Not quite two weeks ago, in CDC COCA Outbreak Alert: Coagulopathy Associated With Synthetic Cannabinoids Use, we learned that a few scattered cases (2 in Indiana, 1 in Maryland, 1 in Missouri, and 1 in Wisconsin) had been reported outside of Illinois.

From the Maryland Department of Health we learn that three more cases have been confirmed.
Maryland Department of Health and Maryland Poison Center Reports Fourth Synthetic Cannabinoids Hospitalization in Maryland
Cases are on the Rise—Effects can be Harmful and Deadly

Baltimore, MD (April 17, 2018) – The Maryland Department of Health and the Maryland Poison Center have reported the fourth hospitalization in Maryland from individuals experiencing risk of severe bleeding after using synthetic cannabinoids, which are often called Spice, K2, Bliss, Scooby Snax, or fake weed.

Clinical signs include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, coughing up blood, vomiting blood, blood in urine or stool, or excessively heavy menstrual bleeding and back pain.

Synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed onto dried plant material. They can be smoked or sold as liquids to be vaporized in e-cigarettes and other devices. These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and deadly. Additionally, it is likely that these products have been contaminated with a product that makes people bleed and there is no way to identify which products are contaminated.

Synthetic cannabinoids are found in places like drug paraphernalia shops, novelty stores, and online. The potential for harm applies to synthetic cannabinoids purchased legally or illegally.
The four cases reported in Maryland have noted similarities to those in Illinois, where 131 cases—including three deaths—have been reported since March 7, 2018.

(Continue . . . )

From Indiana we learn that their number (as of April 12th) had risen to three, with two additional cases under investigation. 

Synthetic Cannabinoids/Spice

Summary of event
​As of April 12, 2018, Indiana State Department of Health (ISDH) has received reports of 3 cases linked to the outbreak. Two additional cases are currently under investigation. Illinois identified the first cases of synthetic cannabinoids/spice use linked with vitamin K dependent coagulopathy (unusual bleeding that requires treatment with Vitamin K). The first case was reported to ISDH on March 27, 2018. 

**Numbers are provisional and subject to change; numbers will be updated on a weekly basis or more regularly, if deemed necessary.**

While providing few details, the State of Wisconsin's Health Department has posted:
As of April 12, 2018, Wisconsin Department of Health Services (DHS) has identified four cases in Wisconsin.
There may well be more cases from other states which I've not stumbled upon yet.  
While 150 cases pales in comparison to the toll of our nation's opioid epidemic, the sale of these drugs is particularly insidious because it plays on people’s perception that marijuana is relatively harmless (and indeed, legal in some states) - and due to loopholes in the law - Spice is often sold `legally'. 
 For more, you may wish to visit:
CDC - Synthetic cannabinoids: What are they? What are their effects?

NIH - Synthetic Cannabinoids (K2/Spice)

No comments: